• LOCATION: Florida
  • AGE: 69
  • GENDER: F
  • LENGTH: Nine Months
  • SOURCE: Other

My story is a warning to ALWAYS take a probiotic or drink kefir when taking an antibiotic. Had I done that, I would not have gotten C. diff. In addition, you must be your own advocate for care.

I was prescribed Clindamycin in May 2016 by an oral surgeon. I became ill on June 8, 2016 and was diagnosed on June 15 with C. diff. I took Flagyl for ten days and relapsed five days later, took Vancomycin for fourteen days and was then referred to an Infectious Disease Specialist for a fecal transplant. I had my first fecal transplant on July 20 and relapsed on July 23. I had my second fecal transplant on July 27 and relapsed August 3. I was put back onto Vancomycin (500 mg. daily). I had read about Difficid and asked my doctor to prescribe it. I took it for ten days and relapsed on August 31.

My doctor told me that I would need to be on Vancomycin for the rest of my life or until another drug became available, and that I was in the nine percent of incurable patients. From August 31 to October 26, I was taking 500 mg. of Vancomycin daily when I developed severe tinnitus. My family doctor told me to go off the Vancomycin.

I realized then that I had to find out how to deal with the C. diff myself. I went home and started to research how to help myself. I read a paper by Dr. Bartlett of John’s Hopkins with the recipe for Vancomycin taper and at the same time read a paper by Drs. Soriano, Danziger, Gerdin and Johnson entitled “Novel Fidaxomicin (Dificid) Treatment Regimens for Patients with Multiple Clostridium Difficile Infection Recurrences that are Refractory to Standard Therapies.” The study explored what they called a “Dificid chaser” which followed a Vancomycin taper. I decided to try it on October 28.

I tapered off the Vancomycin, a week at a time starting with 250 mg. per day, then 125 mg. per day, then 125 mg. every other day. This brought me to November 15. I then started the Dificid chaser with my own additions—including building up my gut flora while tapering off the drugs. In all my reading, I learned that the best result would only happen if you rebuilt your gut flora over a very long period of time. The objective of tapering is that if the C. diff started to develop, you took a pill and killed it until there was nothing left or alternatively, you had rebuilt your gut flora enough to fight it if it recurred.

My Dificid taper lasted from November 22, 2016 until I took the last pill on March 8, 2017 (three-and-a-half months). It looked like this in practice:

November 15 – 21 – 200 mg. Dificid daily

November 22 – December 22 – 200 mg. Dificid every other day

December 22 – January 17 – 200 mg. Dificid every 5 days

January 17 – February 27 – 200 mg. Dificid every 7 days

February 27 – March 8 – 200 mg. Dificid every 9 days

March 8 – Last pill

In addition to the drugs, I took two Florastor daily and drank sixteen ounces of kefir daily.

I am 63 days drug and symptom free. I still take two Florastor daily and drink eight ounces of kefir. I would say that I am about 80% back to normal, though still fatigued, and still experiencing some nausea. I avoid anyone who has been or is ill because I cannot take antibiotics. I clean my bathroom and kitchen with a bleach mixture.

Recently, I saw an ear, nose, and throat specialist who told me that the stress of having and trying to manage this disease exacerbated my tinnitus, and it will not fully resolve until I am free from worry about my health. The tinnitus comes and goes, and goes more than comes as I am further off of the drugs without relapse.

I hope my story helps someone else. I am still very scared of this disease and feel it has changed my life. I am very grateful for where I am today and eternally grateful for the two papers I found which saved my life. The tinnitus was a gift to me, it made me figure out how to help myself. I am very fortunate that I have a drug plan which paid 80% of the drugs I had.

 

share this post